HIT (Heparin-Induced Thrombocytopenia) Complications in Cancer Patients
Abstract & Commentary
Synopsis: In a retrospective review from the Royal Victoria Hospital in Montreal, among patients with heparin-induced thrombocytopenia, those who had underlying malignancy were found to have a greater risk for thrombotic events when compared to those without malignant disease.
Source: Opatrny L, et al. Am J Hematol. 2004;76: 240-244.
Heparin induced thrombocytopenia (hit) is an immune-mediated reaction occurring in up to 5% of patients receiving unfractionated heparin.1 Some patients with HIT, even with severe thrombocytopenia, survive without significant complication, whereas others have thrombosis, gangrene resulting in digit or limb loss, and death. Previous studies have indicated that risks for the more dramatic outcomes include recent surgery and known vascular pathology2,3 while other factors, such as heterozygosity for Factor V Leiden and deficiencies of protein C, antithrombin, and heparin cofactor II have proven negative as risk indicators for thrombosis development in association with HIT.2 Opartny and Warner performed a retrospective review of all the patients from a single tertiary care hospital who met clinical criteria for HIT ( including a > 50% drop in platelet count or an absolute platelet level of < 150 x 109/L 5 to 10 days after beginning heparin therapy, or sooner if patients had previously been treated with heparin in the absence of other causes of thrombocytopenia) and who were confirmed to have antibody to platelet factor 4 [PF4]) by ELISA to determine if the presence of malignancy is a predictor of thrombosis and other complications for HIT positive patients.
During a 22-month period, 64 patients met the above criteria for HIT and 55 were suitable for this analysis (complete records, etc). Active malignancy was present in11 and no evidence for malignancy was present in the other 44. The patients with malignancy all were with carcinoma from various organs, except one patient with melanoma. Thrombotic complications occurred more frequently in the patients with malignancy when compared to those without. This included both venous (odds ratio [OR], 13.6; 95% confidence interval [CI], 1.5-27.8) and arterial embolism (OR, 2.2; 95% CI, 0.5-9.3). Although the confidence interval for arterial embolism spanned unity, the odds ratio for combined venous/arterial event (6.4) had a 95% confidence interval that did not (1.5-27.8). Furthermore, amputation requirement was higher for those with malignancy (OR, 16.1; 95% CI, 1.5-175.2) indicating the greater risk or arterial complications. Mortality was also greater for those with malignancy, but when subject to statistical analysis, the confidence interval spanned unity (OR, 2.0; 95% CI 0.5-7.7).
Comment by William B. Ershler, MD
The data presented in this retrospective review support the contention that cancer patients who develop HIT have a greater risk of thrombotic complications. The high incidence of some form of adverse thrombotic event in 73% (8 of 11) of the cancer patients with HIT is remarkable. The finding is an important one and needs to be confirmed, both by examining the experience at other institutions and by prospective analysis. The latter would likely require a systematic protocol for recognition of HIT in heparin-treated patients and a uniform method of surveillance for complications (ie, ultrasound, CT scans, etc).
Another consideration raised by the current report is the implication that those HIT patients who develop thrombotic complications, should, once medically stable, be evaluated for the presence of malignant disease.
1. Warkentin TE, Kelton JG. Prog Hemost Thromb. 1991;10:1-34.
2. Boshkov LK, et al. Br J Haematol. 1993;84:322-328.
3. Makhoul RG, et al. J Vasc Surg. 1986;4:522-528.
William B. Ershler, MD, INOVA Fairfax Hospital Cancer Center, Fairfax, VA; Director, Institute for Advanced Studies in Aging, Washington, DC, is Editor of Clinical Oncology Alert.